Oklahoma, 2016

High Wind in Oklahoma, April 26, 2016

April 26, 2016 · NWS AMA · 1 event in 1 county or zone

Rain showers and isolated thunderstorms developed across the western Oklahoma Panhandle during the afternoon and moved quickly eastward slowly intensifying. Strong winds aloft were brought down to the surface with these showers and storms, occasionally gusting to near 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Rain showers and isolated thunderstorms developed across the western Oklahoma Panhandle during the afternoon and moved quickly eastward slowly intensifying. Strong winds aloft were brought down to the surface with these showers and storms, occasionally gusting to near 60 mph. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 26, 11:23 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 26, 11:23 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1223 PM CDT TUE APR 26 2016

.AVIATION...
18Z ISSUANCE...VFR CONDITIONS EXPECTED THROUGH THE PERIOD FOR ALL
SITES. SOUTHWEST WINDS WILL BEGIN TO PICK UP AND WILL START GUSTING
BETWEEN 20 TO 30 KTS. SOME GUSTS MAY GET CLOSE TO 40KTS SO WILL AMEND
IF NECESSARY AS CONFIDENCE IS LOWER ON THIS ATTM. WIND GUSTS SHOULD
CALM OVERNIGHT...HOWEVER WINDS WILL STAY AROUND 15KTS WHILE THEY
SWING NORTHWESTERLY AS A FRONT COMES THROUGH. NORTHERLY WINDS WILL
PICKUP BEHIND THE FRONT AND MAY GUST TOMORROW UP TO 30KTS.

BEAT

&&

.PREV DISCUSSION... /ISSUED 522 AM CDT TUE APR 26 2016/

AVIATION...
12Z TAF CYCLE

A CLOSED UPPER LOW OVER THE CENTRAL AND SOUTHERN ROCKIES TODAY WILL
ALLOW FOR VFR CONDITIONS...MAINLY SCATTERED TO BROKEN HIGH LEVEL
CLOUDS AT ALL THREE TAF SITES. LIGHT SOUTH AND SOUTHWEST WINDS 5 TO
15 KNOTS WILL INCREASE BY 19Z TODAY TO AROUND 18 TO 28 KNOTS WITH
HIGHER GUSTS AT ALL OF THE TAF SITES. WINDS WILL VEER AROUND TO THE
WEST AND NORTHWEST TO NORTH AFTER 06Z TO 08Z WEDNESDAY 10 TO 20
KNOTS AS A COLD FRONT MOVES THROUGH LATE TONIGHT.

SCHNEIDER

PREV DISCUSSION... /ISSUED 455 AM CDT TUE APR 26 2016/

DISCUSSION...
AN UPPER-LEVEL LOW PRESSURE SYSTEM WAS CENTERED OVER EASTERN UTAH AND
WESTERN COLORADO THIS MORNING. AS IT TRANSITIONS EASTWARD TODAY...IT
WILL SUPPORT SEVERE THUNDERSTORM DEVELOPMENT IN PORTIONS OF
OKLAHOMA...KANSAS...AND NEBRASKA. NO SEVERE WEATHER IS EXPECTED IN
THE TEXAS OR OKLAHOMA PANHANDLES THOUGH. THIS AREA WILL REMAIN ON THE
DRY AND WINDY SIDE OF THE UPPER LOW AND SURFACE DRYLINE. EXPECT
SOUTHWEST WINDS OF UP TO 30 TO 35 MPH...AND GUSTS OF 40 TO 50 MPH
WILL BE POSSIBLE THIS AFTERNOON. SEE FIRE WEATHER SECTION BELOW FOR
HOW THIS WILL AFFECT FIRE WEATHER CONDITIONS IN THE PANHANDLES.
ANOTHER WEAK COLD FRONT WILL THEN SLIP THROUGH THE PANHANDLES
OVERNIGHT TONIGHT...THOUGH TEMPS TOMORROW WILL ONLY BE A FEW DEGREES
COOLER THAN TODAY.

ATTENTION THEN TURNS TO THE NEXT UPPER LOW ROUNDING THE BASE OF A
BROAD WESTERN CONUS TROUGH. SUITE OF COMPUTER MODEL GUIDANCE IS IN
BETTER AGREEMENT TODAY ON THE TIMING AND LOCATION OF THIS NEXT
LOW...THOUGH FORECAST CONFIDENCE IS STILL LOWERED DUE TO THE COMPLEX
NATURE OF THIS EVOLVING PATTERN AND LIMITED RUN-TO-RUN CONSISTENCY
FROM SOME MODELS. CURRENT EXPECTATION IS FOR THE UPPER LOW TO BE
CENTERED OVER WESTERN ARIZONA ON THURSDAY MORNING WITH A DEVELOPING
SURFACE LOW OVER WEST TEXAS. EASTERLY UPSLOPE FLOW IN THE LOWER
LEVELS WILL DEVELOP ACROSS THE PANHANDLES IN RESPONSE TO THIS DURING
THE DAY THURSDAY AND INTO THURSDAY NIGHT. BY THURSDAY NIGHT...A
SOUTHERLY LLJ WILL ALSO BRING A SURGE OF LOW LEVEL MOISTURE AND COULD
BE ENOUGH TO DESTABILIZE THE ATMOSPHERE FOR THUNDERSTORM DEVELOPMENT
ACROSS THE PANHANDLES. THUNDERSTORM ACTIVITY WILL LIKELY CONTINUE
ACROSS NORTHERN AND EASTERN PORTIONS OF THE PANHANDLES FRIDAY AS THE
LOW PRESSURE SYSTEM LIFTS INTO KANSAS AND COLORADO. LARGE HAIL AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS WITH ANY STRONG TO
SEVERE THUNDERSTORMS THAT DEVELOP DURING THIS TIME. A MORE
PRONOUNCED COLD FRONT SHOULD THEN PUSH THROUGH THE AREA FRIDAY NIGHT
AND KEEP TEMPERATURES COOLER INTO NEXT WEEK.

FOR ANYTHING SATURDAY AND BEYOND...FORECAST MODEL GUIDANCE BEGINS TO
DIVERGE...AND THE MODELS IN GENERAL HAVE A DIFFICULT TIME RESOLVING
HOW THE BROADER UPPER LEVEL TROUGH WILL EVOLVE HEADING INTO EARLY
NEXT WEEK. WITH THE UPPER TROUGH IN THE REGION...FELT THAT IT WAS
WISE TO KEEP SLIGHT CHANCE TO LOW END CHANCE POPS ACROSS PORTIONS OF
THE PANHANDLES THROUGH MONDAY. DO NOT ANTICIPATE EVERY DAY TO BE
RAINY...BUT MORE DETAIL WILL BE ADDED AS THE WEATHER PATTERN EVOLVES.

NF

FIRE WEATHER...
DESPITE CRITICAL THRESHOLDS LIKELY BEING MET ACROSS MOST OF THE
TEXAS AND OKLAHOMA PANHANDLES TODAY...FINE GRASSY FUELS CONTINUE TO
BE AFFECTED BY RECENT WETTING RAINS. THEREFORE GIVEN THE MARGINAL
STATUS OF FUELS...HAVE OPTED TO KEEP MENTION OF ELEVATED FIRE WEATHER
CONDITIONS ACROSS THE PANHANDLES TODAY AND ISSUE A RANGELAND FIRE
DANGER STATEMENT FOR THE AFTERNOON AND EVENING HOURS. RESIDENTS OF
THE PANHANDLES SHOULD STILL EXERCISE CAUTION AND AVOID ACTIVITIES
THAT INVOLVE OPEN FLAMES OR CAUSE SPARKS OUTDOORS TODAY. NO ELEVATED
OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AFTER TODAY DUE TO
INCREASED HUMIDITY AND THE CHANCES FOR RAINFALL.

NF

PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                78  45  74  44  75 /   0   5   0   0  10
BEAVER OK                  82  46  71  42  73 /  10  10   0   0   5
BOISE CITY OK              70  39  67  38  66 /   0   5   0   0   5
BORGER TX                  81  49  74  46  76 /   5   5   0   0  10
BOYS RANCH TX              77  45  74  44  76 /   0   5   0   0  10
CANYON TX                  79  45  76  44  77 /   0   5   0   0  10
CLARENDON TX               82  49  75  48  77 /   0   5   0   0  20
DALHART TX                 73  40  70  41  71 /   0   5   0   0  10
GUYMON OK                  77  45  69  41  71 /   5   5   0   0   5
HEREFORD TX                77  44  76  44  78 /   0   0   0   0  10
LIPSCOMB TX                84  48  73  44  75 /  10  10   0   0   5
PAMPA TX                   81  47  73  44  75 /   5   5   0   0  10
SHAMROCK TX                86  50  76  48  77 /   5   5   0   0  20
WELLINGTON TX              88  52  79  49  79 /   5   5   0   0  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/10
Hazardous weather outlook, Apr 26, 2:25 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT TUE APR 26 2016

OKZ001>003-TXZ001>020-270830-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
325 PM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE THIS
AFTERNOON THROUGH ABOUT SUNSET. ADDITIONALLY...ISOLATED
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN HALF OF THE
COMBINED PANHANDLES WITH WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON THROUGH MONDAY
NIGHT. SOME THUNDERSTORMS ON THURSDAY AND FRIDAY COULD BECOME SEVERE
WITH LARGE HAIL AND LOCALIZED HEAVY RAINFALL POSSIBLE. AT THIS TIME
THUNDERSTORMS ON SATURDAY THROUGH MONDAY NIGHT ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 26, 1:59 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
259 PM CDT TUE APR 26 2016

TXZ002-003-007-008-262045-
HANSFORD TX-SHERMAN TX-HUTCHINSON TX-MOORE TX-
259 PM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MOORE...EASTERN
SHERMAN...HANSFORD AND HUTCHINSON COUNTIES UNTIL 345 PM CDT...

AT 259 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF SUNRAY...OR 13 MILES NORTHEAST OF DUMAS...MOVING
NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL  BE POSSIBLE WITH THIS STORM. BLOWING
DUST AND REDUCED VISIBILITIES ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SPEARMAN...SUNRAY...STINNETT...GRUVER...MORSE AND PRINGLE.

LAT...LON 3602 10108 3588 10109 3564 10182 3612 10189
      3650 10178 3650 10134
TIME...MOT...LOC 1959Z 229DEG 35KT 3594 10175

MB
Special weather statement, Apr 26, 2:24 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT TUE APR 26 2016

TXZ003-004-007>009-012>014-017>019-262130-
ROBERTS TX-ARMSTRONG TX-GRAY TX-OCHILTREE TX-HANSFORD TX-DONLEY TX-
POTTER TX-RANDALL TX-CARSON TX-HUTCHINSON TX-MOORE TX-
324 PM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE...ARMSTRONG...
CARSON...ROBERTS...GRAY...EASTERN RANDALL...EASTERN POTTER...CENTRAL
OCHILTREE...SOUTHEASTERN HANSFORD...HUTCHINSON AND DONLEY COUNTIES
UNTIL 430 PM CDT...

AT 323 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES WEST OF PRINGLE TO 8 MILES EAST OF
HAPPY. MOVEMENT WAS NORTHEAST AT 50 MPH.

WIND GUSTS AROUND 55 MPH WILL  BE POSSIBLE WITH THESE STORMS.
BLOWING DUST AND REDUCED VISIBILITIES ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
AMARILLO...PAMPA...BORGER...PERRYTON...SPEARMAN...PANHANDLE...CLARENDON...
CLAUDE...FRITCH...STINNETT...WHITE DEER...GROOM...LEFORS...SKELLYTOWN...
HOWARDWICK...SANFORD...LAKE MCCLELLAN...LELIA LAKE...GOODNIGHT AND
WAYSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS. DO NOT DRIVE INTO AREAS WHERE BLOWING DUST RESTRICTS
VISIBILITY.

&&

LAT...LON 3592 10164 3650 10069 3475 10072 3475 10173
TIME...MOT...LOC 2023Z 214DEG 43KT 3590 10162 3475 10170

MB
Local storm report, Apr 26, 2:43 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     NON-TSTM WND GST 6 ENE AMARILLO          35.22N 101.72W
04/26/2016  M61 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER AMA1600213

LG
Special weather statement, Apr 26, 2:45 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT TUE APR 26 2016

OKZ002-003-TXZ003-004-008-262130-
BEAVER OK-TEXAS OK-OCHILTREE TX-HANSFORD TX-HUTCHINSON TX-
345 PM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TEXAS...WESTERN BEAVER...
NORTHWESTERN OCHILTREE...HANSFORD AND NORTHWESTERN HUTCHINSON
COUNTIES UNTIL 430 PM CDT...

AT 344 PM CDT...DOPPLER RADAR WAS TRACKING A SHOWERS AND A FEW
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF HOOKER TO
6 MILES NORTHEAST OF PRINGLE. MOVEMENT WAS NORTHEAST AT 60 MPH.

WIND GUSTS OF AROUND 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
BLOWING DUST AND REDUCED VISIBILITIES ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
GUYMON...SPEARMAN...HOOKER...GRUVER...TYRONE...OPTIMA...HARDESTY...BRYANS
CORNER...TURPIN...ADAMS...WAKA...FLORIS...BALKO...MORSE...BOYD...BAKER AND
FARNSWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS. DO NOT DRIVE INTO AREAS WHERE BLOWING DUST RESTRICTS
VISIBILITY.

&&

LAT...LON 3650 10068 3591 10162 3699 10155 3700 10066
TIME...MOT...LOC 2044Z 220DEG 51KT 3691 10137 3601 10137

SIMPSON
Local storm report, Apr 26, 2:48 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     NON-TSTM WND GST 1 SW PANHANDLE          35.34N 101.39W
04/26/2016  M59 MPH          CARSON             TX   MESONET

&&

EVENT NUMBER AMA1600214

LG
Local storm report, Apr 26, 2:50 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     NON-TSTM WND GST 5 S CANYON              34.91N 101.92W
04/26/2016  M58 MPH          RANDALL            TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1600215

LG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Texas

When
April 26, 2:57 PM CST
Where
Texas forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

As rain showers passed over Guymon, the airport automated surface observing station measured a wind gust of 58 mph. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635065.